Anaphylaxis during negative penicillin skin prick testing confirmed by elevated serum tryptase

Authors


A 42-year-old woman was referred to allergological evaluation because of an episode of cutaneous pruritus, hypotension and loss of consciousness which appeared 5 min after the intake of 500 mg of amoxicillin for pharingitis. Physical examination (including skin evaluation) was unremarkable. Haematological and biochemical analysis, electrocardiogram (ECG), chest X-ray, abdominal ultrasound and cerebral computed tomography (CT) scan were normal. A negative tilt test ruled out an neurocardiogenic syncope. Total immunoglobulin E (IgE) was 4.03 UI/ml. Specific IgE (CAP-System; Pharmacia, Sweden) and histamine release test (HRT) by a fluorimetric method to benzynpenicilloyl, fenoxymethylpenicilloyl, amoxicillin and ampicillin were negative. Specific IgE to anisakis, latex, food and common inhalant allergens were all negative. An exceptional case of anaphylaxis without skin involvement induced by penicillin skin prick testing is reported.

After obtaining written informed consent, skin prick tests (SPTs) were performed with BPO, MDM (Allergopharma Merck, Germany), benzylpenicillin 10 000 IU/ml, and amoxicillin 25 mg/ml (Beecham, Spain). At 15 min, the patient started feeling pruritus and nausea, but no skin response was observed at the site of SPTs with penicillin determinants, although the histamine control was positive. Suddenly she started vomiting, felt faintness, and presented hypotension (systolic was 60 mmHg, diastolic was undetectable), which was resolved rapidly with epinephrine and endovenose saline. Serum total tryptase level (UniCAP-Tryptase; Pharmacia & Upjohn) was 180 ng/mL in a blood sample taken at 30 min of the reaction and 69 ng/mL at 90 min (normal <13.5 ng/ml) and it decreased in the next few hours. One month later, the serum tryptase level was 17.3 ng/ml, and CAP to penicillin determinants was again negative. Follow-up of serum tryptase levels for 18 months after the reaction showed similar values. Skin responsiveness was later assessed by a positive SPT codein.

Systemic reactions after skin testing with betalactams can occur in patients with high sensitivity. Penicillin and amoxicillin are the drugs more frequently involved (1, 2). Although exceptional, skin involvement may be absent in anaphylaxis, specially in the severest reactions (3, 4).

This is an exceptional case of an anaphylactic shock without skin involvement induced by amoxicillin and by skin prick testing with penicillin determinants. Although penicillin SPTs turned out to be negative, as well as serum specific IgE, the rise of serum tryptase during the reaction suggested a generalized mast-cell (MC) activation and confirmed drug anaphylaxis. Other authors have also shown the usefulness of tryptase determination in the diagnosis of systemic anaphylaxis (5, 6). It is remarkable that the extraordinary severity of the reaction is induced by a minimally invasive technique such as SPTs. To the best of our knowledge, no other cases of similar characteristics have been reported.

It has been described that underlying mastocytosis may predispose to anaphylactic and anaphylactoid reactions (7, 8). The UniCAP-Tryptase fluoroimmunoassay detects both α-tryptase and β-tryptase. α-Tryptase is constitutively secreted by MC and β-tryptase is released during MC activation. The high value detected in the acute phase of the reaction (180 ng/ml) reflects the magnitude of the MC activation and it would consist of (mainly) β-tryptase. The serial tryptase determinations performed after the reaction which would reflect α-tryptase levels, showed low constant values (ranging from 17.3 to 12.8 ng/ml). According to Kanthawatana et al. (8), these follow-up values would rule an underlying mastocytosis in our patient.

Ancillary